Pennsylvania, 2021Damaging Winds in Pennsylvania, October 15, 2021
October 15, 2021 · NWS CTP · 2 events in 1 county or zone
Scattered showers and storms impacted northwestern Pennsylvania, developing in a weak low-level warm advection regime ahead of a shortwave trough over the Great Lakes. One of these cells was able to produce wind damage in Clearfield County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and storms impacted northwestern Pennsylvania, developing in a weak low-level warm advection regime ahead of a shortwave trough over the Great Lakes. One of these cells was able to produce wind damage in Clearfield County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Oct 15, 10:35 AM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Oct 15, 10:35 AM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service State College PA
1135 AM EDT Fri Oct 15 2021
.SYNOPSIS...
Unseasonably warm weather will finish out the week with near
record highs expected today. Gusty showers and a few
thunderstorms will precede a strong cold frontal passage on
Saturday. Noticeably cooler air will return to CPA by Sunday
with temperatures trending lower/back to seasonal levels for mid
October. Fair and dry weather is expected early next week.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
1045AM/1445Z: Cluster of showers/t-storms tracking northeast
between KBTP/KIDI not modeled very well by the HRRR. 3km NAM and
NBM are much better in the next 1-3 hours taking this batch of
convection into the NW Alleghenies by 18Z. Adjusted POPs closer
to this model/radar trend and cleaned up HWO/enhanced wording
for severe storm potential later this afternoon. No change to
the SPC D1 outlook updated at 13Z and would not anticipate much
change with the next update around 1630Z. Cloud cover was holding
temps down in a few spots, but expect nearly sunshine over the
southeast 1/2 of the CWA to send temps surging through the 70s
by early afternoon.
Previous Discussion Issued: 357 AM EDT Fri Oct 15 2021
Nearly stationary front extends from central OH to far NW PA
northward to western Lake Ontario. Bands of moderate showers
continue to traverse Lakes Erie and Ontario. Isolated showers
have moved north of the PA/NY border out of my northwest early
this morning. Increasing low level moisture and orographic lift
thickens low clouds over my northwest this morning.
Amplifying mid level troughs pushes into the Great Lakes and
Ohio Valley later today, and this combined with diurnal heating
and falling heights will result in afternoon convection.
Consensus of CAM solutions depict a cluster of convection
tracking from southwest PA across the northern and central mtns
from the mid to late afternoon hours into the early evening,
and instability and shear profiles support a marginal or greater
risk of isolated severe storms over central and west central
areas with locally strong to damaging wind gusts the primary
tstm hazard. MaxTs should make a run at daily records with fcst
highs in the mid 70s to low 80s or +15-20F above normal.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Earlier thoughts of a lull in shwr/tstm coverage after evening
diurnal activity weakens is still in play for Saturday night.
Sfc cold front sharpens in response to strengthening mid/upper
trough starting to transition from neutral to negative tilt.
This should result in a band of moderate showers/low- topped
convective line, reaching the NW zones around 06Z and the
central mountains around dawn.
Latest model guidance is also supporting an anafront structure,
with cold front surging ahead of the upper level deformation
zone. This scenario favors weaker/broader lift along the cold
front and a lower chance of severe wx. Strong post- frontal fgen
forcing beneath of dual jet streak structure should result in
the bulk of the rain falling behind the front into Saturday
morning. Ahead of the front over eastern sections, it will be
another unseasonably mild night with fcst lows +20-25F above
climo.
The front ever so slowly crosses the Central Mountains and
through the eastern half of the Commonwealth early Saturday
afternoon with slowly improving conditions from west to east
late Saturday afternoon and night, but with the season's first
lake effect rain showers expected behind the FROPA over NW PA,
as we finally cool air of note reaching into the area late
Saturday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
For the second half of the weekend, the main story will be
windy, cooler conditions, which are much more seasonable for
mid-October. As the main upper-level trough/cold core aloft is
progged to come through the Commonwealth on Sunday, along with
still fairly warm water temperatures on Lake Erie, lake
enhanced/upslope rain showers seem like a good bet along the
Allegheny front and over northern PA. If anything, we'll likely
be adding to NBM POPs through Sunday in these areas. Farther
south and east into the Susquehanna Valley, it will be generally
dry with the aid of downsloping. As mentioned earlier, Sunday's
highs will be more seasonable, ranging from the 50s over the
higher terrain, to the 60s in the Middle and Lower Susquehanna
Valleys.
As heights begin to build aloft and surface ridging approaches
from the west early next week, we should see a nice stretch of
fall weather for the first half of the week. Generally dry
weather is expected, with chilly readings both Sunday night and
Monday night yielding to moderating temperatures Tuesday and
Wednesday. From this early vantage point, the best chance for a
more widespread frost/localized freeze may be Monday night into
early Tuesday, with the highest probability for good radiating
conditions. Medium range guidance supports a chance of showers
by next Thursday associated with an approaching cold front.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
15Z Update...
Thunderstorms already popping up in western PA late this
morning, and are expected to increase in coverage this
afternoon. Showers and storms will begin in NW PA and spread
west through the day. MVFR cogs and vis in storms, with gusty
winds and hail possible. Added in VCTS for BFD, JST, UNV, and
AOO, but not enough confidence for IPT at this point. MDT and
LNS are expected to stay VFR today.
Overnight, more widespread showers and storms will result in
widespread reductions to IFR cigs/vis, which will only gradually
improve during the day Saturday.
Outlook...
Sat...Cold frontal passage likely early Sat. Widespread showers
and storms.
Sun...Low cigs NW. Isold/sct showers and gusty NW winds post
frontal passage.
Mon-Tue...VFR/no sig wx.
&&
.CLIMATE...
Thursday's high of 80 degrees in Altoona ties the record high
set on Oct 14, 1954.
Record high temperatures for October 15:
MDT|84/1897
IPT|82/1975
AOO|83/2017
BFD|77/1989
STC|84/1897
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...DeVoir/Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...DeVoir/Fitzgerald/Steinbugl
LONG TERM...Jurewicz/Fitzgerald
AVIATION...Banghoff/Wagner
CLIMATE...
Hazardous weather outlook, Oct 15, 8:19 AM EST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
919 AM EDT Fri Oct 15 2021
PAZ051>053-057>059-064>066-161330-
Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-Adams-
York-Lancaster-
919 AM EDT Fri Oct 15 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is potential for a few wind gusts over 45 mph Saturday as a
strong cold front sweeps through the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ004>006-010-011-037-161330-
Warren-McKean-Potter-Elk-Cameron-Tioga-
919 AM EDT Fri Oct 15 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Isolated severe wind gusts and hail, along with a marginal tornado
threat and locally heavy rainfall, are possible this afternoon and
evening across parts of northwest and north central Pennsylvania.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is potential for a few wind gusts over 45 mph early Saturday
as a strong cold front sweeps through the area.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ012-017>019-024>028-033>036-041-042-045-046-049-050-056-063-
161330-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Perry-Cumberland-
919 AM EDT Fri Oct 15 2021
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Isolated strong to marginally severe thunderstorms with gusty winds,
locally heavy rain and a few instances of small hail are possible
this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is potential for a few wind gusts over 45 mph early Saturday
as a strong cold front sweeps through the area.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
MRS
In the hours before
Special weather statement, Oct 15, 11:02 AM EST, 50 minutes before
Special Weather Statement
National Weather Service State College PA
1202 PM EDT Fri Oct 15 2021
PAZ017-151630-
Clearfield PA-
1202 PM EDT Fri Oct 15 2021
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CLEARFIELD COUNTY
THROUGH 1230 PM EDT...
At 1159 AM EDT, Doppler radar was tracking a strong thunderstorm near
Punxsutawney, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea to dime size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to vegetation possible.
Locations impacted include...
Curwensville, Rockton, Grampian, Troutville and Lumber City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4103 7880 4112 7860 4094 7849 4090 7880
TIME...MOT...LOC 1559Z 247DEG 25KT 4093 7892
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SteinbuglThunderstorm Wind, Clearfield
- When
- October 15, 11:52 AM EST
- Where
- Clearfield County, 0.52 mi W of Glen Richey
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.950, -78.480
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in multiple locations between Grampian and Glen Richey.
Thunderstorm Wind, Clearfield
- When
- October 15, 11:58 AM EST
- Where
- Clearfield County, 0.52 mi W of Curwensville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.970, -78.530
A severe thunderstorm producing winds estimated near 60 mph knocked down trees in the vicinity of Curwensville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Ohio, October 15 to 16, 20211 injured · $835,000 · EF2 · 11 events
- Tornadoes and Damaging Wind in Arkansas, October 15, 2021$100,000 · EF1 · 3 events
- Tornado and Damaging Wind in Indiana, October 15, 2021$54,000 · EF1 · 2 events
- Damaging Winds in Kentucky, October 15, 2021$32,000 · 56 kt wind · 3 events
- Damaging Winds in Kentucky, October 15, 2021$20,000 · 50 kt wind · 3 events
- Tornado and Hail in Arkansas, October 15, 2021$5,000 · EF0 · 5 events
- Frost and Freeze in Utah, October 15, 20214 events
- Marine Thunderstorm Winds and Waterspouts in Lake Erie, October 15, 20214 events
- High Wind in California, October 15, 202161 kt wind · 2 events
- Damaging Winds in Oklahoma, October 15, 202156 kt wind · 2 events
- Tornadoes in Indiana, October 15, 2021EF0 · 2 events
- Flood in Indiana, October 15, 2021$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986789, 986790.